Tennessee, 2018

Hail in Tennessee, March 19, 2018

March 19, 2018 · NWS MEG · 1 event in 1 county or zone

An advancing warm front produced a lone strong thunderstorm across portions of southwest Tennessee during the early morning hours of March 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An advancing warm front produced a lone strong thunderstorm across portions of southwest Tennessee during the early morning hours of March 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 2:50 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 19, 2:50 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 AM CDT Mon Mar 19 2018

.DISCUSSION...
A potent shortwave trough is moving east across the Southern
Plains early this morning. Relatively dry air is noted on water
vapor over the Mid-South, juxtaposed with increasing forcing for
ascent. This will result in steep mid-level lapse rates, enhancing
instability across the region. Storms have already developed
across portions of the Mid-South with some robust updrafts. We do
expect this initial wave of convection to wane this morning but
additional storms will develop as strong forcing aloft overspreads
the area. However, much of this activity will likely remain
elevated through late morning.

By midday, surface temperatures are expected to warm sufficiently
to overcome the capping inversion located around 850 mb. This cap
will limit convection farther south over north MS through early
afternoon. Should we see much sun, MLCAPE values may jump into the
2000-2500 J/kg range by early afternoon over TN Valley into
northeast MS. Deep-layer (0-6 km) bulk difference of 60-70 kts is
anticipated this afternoon, resulting in an environment ripe for
supercells. Any supercells that develop will have the potential to
produce large hail, damaging wind, and even some tornadoes.
Hodographs indicate the strongest 0-1 km shear over the eastern
portion of the CWA from 18-22Z ahead of a Pacific cold front that
will sweep across the Mid-South during the afternoon.

Showers and thunderstorms will end from west to east this
afternoon as cooler and drier air advects into the region behind
the cold front. However, a trailing shortwave trough will swing
across the area late tonight into Tuesday, resulting in post-
frontal rain showers. Temperatures will be notably cooler on
Tuesday with highs in the 40s and 50s. A few showers may linger
over the TN Valley tomorrow evening but will come to an end soon
thereafter as the trough pulls off to the east.

Dry and cool conditions are forecast for Wednesday and Thursday.
The main issue during this period is the potential for a frost or
light freeze during the early morning hours both days. Otherwise,
expect afternoon temperatures warming into the 50s Wednesday and
into the 60s for most of the area on Thursday. Clouds will begin
to increase on Thursday as moist air overruns the warm front,
with forcing aided by a strong polar jet rounding the backside of
the trough.

The medium range models are still in pretty good agreement with
regard to the synoptic pattern late in the week, depicting an
upper-level ridge over the Plains with troughs over both the east
and west coasts. Guidance also seems to be latching onto a
southern stream shortwave trough moving across the Rockies Friday
afternoon, lifting northeast over the ridge. These wave will
weaken the ridge as it moves into the OH Valley and phases with
the northern stream trough over the Great Lakes. Most of the large
scale forcing will remain to the north, but there is enough of a
warm advection signal to warrant chance PoPs across portions of
the Mid-South beginning Thursday night and Friday, and area wide
heading into the weekend. PoPs were capped at 50% given the time
frame of the forecast but may need to be increased in later
forecasts, especially for the period when the cold front moves
through the area Saturday night or Sunday.

Johnson

&&

.AVIATION...
/06z TAFs/

VFR cigs early in the period will gradually diminish to MVFR along
with reduced vsbys. There will also be isolated showers and a few
thunderstorms through the remainder of the night. Winds should
remain out of the northeast between 5-10 kts through the rest of
the overnight hours.

A stronger upper level low and associated shortwave will move
through the area on Monday. A round of showers and thunderstorms
are expected, beginning early in the day at KJBR and spreading
east across the remainder of the terminals through the day. Skies
will eventually clear later in the afternoon and evening with
winds increasing from the west and becoming gusty at times.

Low stratus will likely wrap back into the region from the
northwest later Monday evening on the back side of the upper low.
A weak shortwave will also help to produce scattered showers
Monday night. Northwest winds should increase through the evening.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 18, 10:10 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1110 PM CDT Sun Mar 18 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-200615-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1110 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A couple strong storms are possible tonight, mainly west of the
Mississippi River. The primary hazards will be strong winds and
small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday late morning
through the afternoon, mainly along and east of the Mississippi
River. Large hail and damaging winds are the primary hazards with
a secondary threat of isolated tornadoes.

A frost is possible both Wednesday and Thursday mornings across
portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested on Monday.

JAB

In the hours before

Special weather statement, Mar 19, 1:43 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 AM CDT MON MAR 19 2018

ARZ028-TNZ048-049-190830-
Mississippi AR-Tipton TN-Lauderdale TN-
243 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 AM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...
Tipton County in southwestern Tennessee...
Southern Lauderdale County in southwestern Tennessee...

At 243 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bassett, or near
Wilson, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi...Tipton and southern Lauderdale
Counties should monitor this storm closely.

LAT...LON 3578 8951 3561 8947 3560 8947 3558 8950
      3558 8949 3556 8948 3555 8948 3555 8947
      3551 8947 3542 9016 3543 9015 3544 9020
      3560 9024
TIME...MOT...LOC 0743Z 257DEG 36KT 3553 9013
Special weather statement, Mar 19, 2:23 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 AM CDT MON MAR 19 2018

MSZ010-011-020-190915-
Coahoma MS-Tallahatchie MS-Quitman MS-
323 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 323 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or 11
miles southeast of White River National Wildlife Refuge, moving east
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Coahoma...west central Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3387 9045 3399 9045 3399 9066 3412 9066
      3412 9095 3413 9096 3414 9096 3413 9035
      3386 9038
TIME...MOT...LOC 0823Z 275DEG 33KT 3405 9098
Special weather statement, Mar 19, 2:25 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
325 AM CDT MON MAR 19 2018

TNZ049>052-190915-
Tipton TN-Madison TN-Crockett TN-Haywood TN-
325 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Western Madison County in southwestern Tennessee...
Southeastern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...

At 325 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Covington, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...western Madison...southeastern
Crockett and Haywood Counties should monitor this storm closely.

LAT...LON 3540 8944 3540 8955 3539 8962 3538 8962
      3537 8965 3553 8971 3559 8952 3558 8950
      3560 8947 3561 8947 3579 8891 3553 8881
TIME...MOT...LOC 0825Z 251DEG 42KT 3547 8960
Special weather statement, Mar 19, 3:01 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 AM CDT MON MAR 19 2018

TNZ053-089>091-190945-
Hardeman TN-Chester TN-Fayette TN-McNairy TN-
401 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...

Central Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Northwestern McNairy County in southwestern Tennessee...

At 401 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Whiteville, or 14
miles west of Bolivar, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Hardeman...southwestern Chester...northeastern
Fayette and northwestern McNairy Counties should monitor this storm
closely.

LAT...LON 3521 8935 3539 8932 3536 8852 3509 8856
TIME...MOT...LOC 0901Z 276DEG 39KT 3530 8925

The radar

The Memphis radar (KNQA), 82 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
March 19, 3:30 AM CST to 3:35 AM CST
Where
Hardeman County, 4.03 mi ESE of Bolivar Hardeman Arp to 3.2 mi W of Hornsby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.204, -88.981

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740904.